Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 362, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2011, 1:50 PM EDT for Cherokee County, North Carolina; 5 counties in Tennessee. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2011, 1:50 PM EDT (17:50 UTC)
- Expired
- Aug 8, 2011, 2:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Blount County, TN, Loudon County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:05 PM EDT | TSTM WND DMG | Tellico Plains, TN | SEVERAL TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 940 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500
WUUS54 KMRX 081750
SVRMRX
NCC039-TNC009-105-107-123-139-081845-
/O.NEW.KMRX.SV.W.0362.110808T1750Z-110808T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT MON AUG 8 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
BLOUNT COUNTY IN EAST TENNESSEE...
LOUDON COUNTY IN EAST TENNESSEE...
MCMINN COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
POLK COUNTY IN EAST TENNESSEE...
* UNTIL 245 PM EDT
* AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SWEETWATER TO 8 MILES NORTHWEST
OF DUCKTOWN...AND MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
MADISONVILLE...DUCKTOWN...MURPHY...ANDREWS...BULLET CREEK...MOUNT
VERNON...TURTLETOWN...TELLICO PLAINS...COKER CREEK...VONORE...
VIOLET...TARIFFVILLE...GREENBACK...HIAWASSE DAM...UNAKA...CITICO
BEACH...CITICO...TALASSEE...HAPPY VALLEY AND MARBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3565 8448 3573 8377 3554 8379 3552 8387
3541 8401 3537 8400 3535 8403 3529 8402
3522 8397 3526 8384 3525 8381 3514 8382
3514 8385 3505 8397 3504 8396 3503 8459
TIME...MOT...LOC 1750Z 273DEG 13KT 3564 8443 3511 8447
$$
DH1 follow-up statement
290
WWUS54 KMRX 081812
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 PM EDT MON AUG 8 2011
TNC107-081822-
/O.CAN.KMRX.SV.W.0362.000000T0000Z-110808T1845Z/
MCMINN TN-
212 PM EDT MON AUG 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR MCMINN COUNTY IS CANCELLED...
LAT...LON 3566 8434 3573 8377 3554 8379 3552 8387
3541 8401 3537 8400 3535 8403 3529 8402
3522 8397 3526 8384 3525 8381 3515 8383
3514 8385 3505 8397 3504 8396 3503 8442
TIME...MOT...LOC 1812Z 276DEG 18KT 3562 8419 3509 8423
$$
NCC039-TNC009-105-123-139-081845-
/O.CON.KMRX.SV.W.0362.000000T0000Z-110808T1845Z/
CHEROKEE NC-LOUDON TN-MONROE TN-BLOUNT TN-POLK TN-
212 PM EDT MON AUG 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EASTERN POLK...BLOUNT...MONROE...LOUDON AND CHEROKEE COUNTIES...
AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM GREENBACK TO HIAWASSE DAM...
OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF MADISONVILLE TO
10 MILES EAST OF DUCKTOWN...MOVING EAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MURPHY...ANDREWS...GREENBACK...TARIFFVILLE...HIAWASSE DAM...
UNAKA...CITICO BEACH...CITICO...TALASSEE...HAPPY VALLEY...MARBLE
AND CADES COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3566 8434 3573 8377 3554 8379 3552 8387
3541 8401 3537 8400 3535 8403 3529 8402
3522 8397 3526 8384 3525 8381 3515 8383
3514 8385 3505 8397 3504 8396 3503 8442
TIME...MOT...LOC 1812Z 276DEG 18KT 3562 8419 3509 8423
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:49 PM EDT, 1 minute earlier.
Area forecast discussion, Aug 8, 1:49 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 149 PM EDT MON AUG 8 2011 .AVIATION...CONVECTION FIRING THIS AFTERNOON IN ASSOCIATION WITH A WEAK IMPULSE. ATMOSPHERE SUFFICIENTLY MOIST/UNSTABLE FOR STRONG STORM DEVELOPMENT. TRIED TO KEEP FORECAST SIMPLE AND PLACED A VICINITY THUNDER GROUP IN FOR THE AFTERNOON WITH LATER TIMING FOR TRI. SHOULD BE AN ACTIVE FORECAST PERIOD AS UPPER TROUGH SHIFTS EAST TOWARD THE TENNESSEE VALLEY LATER TONIGHT. IT IS POSSIBLE THAT WEAKENING CONVECTION WILL BUILD ACROSS THE SITES AROUND 06-07Z WITH AN OUTFLOW BOUNDARY SO INCLUDED AN OVERNIGHT PERIOD WITH VCNTY THUNDER. PERHAPS THE NEXT ACTIVE PERIOD WILL BE EARLY IN THE DAY AS THE MAIN COMPLEX OF STORMS BUILDS ACROSS EAST TENNESSEE SO APPLIED A PREVAILING THUNDER GROUP FOR THE LAST FOUR TO SIX HOURS OF THE TAF. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 8, 5:00 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON AUG 8 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THIS SYSTEM WILL BRING THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION ON TUESDAY. THIS SYSTEM WILL AGAIN BRING THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION ON SATURDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN ON TUESDAY. DMG
In the hours before
Special weather statement, Aug 8, 12:51 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1251 PM EDT MON AUG 8 2011 TNZ067-068-083>086-081730- LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-ROANE TN- 1251 PM EDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MEIGS...MCMINN... LOUDON...ROANE AND RHEA COUNTIES UNTIL 130 PM EDT... AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF DECATUR...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...TEN MILE...MURRAY STORE AND NIOTA.
Special weather statement, Aug 8, 12:53 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1253 PM EDT MON AUG 8 2011 TNZ035-036-067-068-081730- ANDERSON TN-LOUDON TN-MORGAN TN-ROANE TN- 1253 PM EDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 130 PM EDT... AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF WARTBURG...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG... HARRIMAN...OAKDALE...DEARMOND AND PETROS.
Special weather statement, Aug 8, 1:39 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 139 PM EDT MON AUG 8 2011 NCZ060-061-TNZ068-071-072-086-087-102-081830- BLOUNT SMOKY MOUNTAINS TN-CHEROKEE NC-CLAY NC-EAST POLK TN-LOUDON TN-NORTHWEST MONROE TN-NW BLOUNT TN-SOUTHEAST MONROE TN- 139 PM EDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...BLOUNT...MONROE... LOUDON...CLAY AND CHEROKEE COUNTIES UNTIL 230 PM EDT... AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF MADISONVILLE TO 9 MILES NORTHEAST OF DUCKTOWN...AND MOVING EAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MURPHY...ANDREWS... HAYESVILLE...GREENBACK...VIOLET...TARIFFVILLE...HIAWASSE DAM... UNAKA...CITICO BEACH...CITICO...TALASSEE...HAPPY VALLEY...MARBLE AND CADES COVE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:49 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 56 min |
| Aug 8, 1:29 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Loudon, Morgan, Roane and 2 more | 61 min |
| Aug 8, 2:11 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 64 min |
| Aug 8, 2:29 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Jefferson, Knox, Sevier and 1 more | 61 min |
| Aug 8, 3:02 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 58 min |
| Aug 8, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson | 60 min |
| Aug 8, 3:57 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Unicoi, Washington | 63 min |
| Aug 8, 4:25 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Hancock, Hawkins, Union | 65 min |
| Aug 8, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 48 min |
| Aug 8, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Washington | 63 min |
| Aug 8, 5:45 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Scott, Union | 45 min |
| Aug 8, 6:43 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 62 min |
| Aug 8, 7:43 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.